Alert archive / Florida / Red Flag Warnings in 2008

Red Flag Warning 124, NWS Tallahassee, FL

December 29, 200816 counties in Florida

NWS Tallahassee, FL issued this red flag warning at Dec 29, 2008, 1:28 PM CST for 16 counties in Florida. It took effect at Dec 30, 2008, 11:00 AM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 29, 2008, 1:28 PM CST (19:28 UTC)
In effect from
Dec 30, 2008, 11:00 AM CST
Expired
Dec 30, 2008, 5:00 PM CST
In force
6 hr
Issued by
NWS Tallahassee, FL

Counties Bay County, FL, Calhoun County, FL, Dixie County, FL, Franklin County, FL, Gadsden County, FL, Gulf County, FL, Holmes County, FL, Jackson County, FL, Jefferson County, FL, Lafayette County, FL, Leon County, FL, Madison County, FL, Taylor County, FL, Wakulla County, FL, Walton County, FL, Washington County, FL

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2008-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2008-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KTAE 291928
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
228 PM EST MON DEC 29 2008

...A RED FLAG WARNING IS NOW IN EFFECT TUESDAY AFTERNOON FOR THE
FLORIDA BIG BEND AND EASTERN FLORIDA PANHANDLE DUE TO EXPECTED LONG
DURATIONS OF RELATIVE HUMIDITY BELOW 35 PERCENT...

.DISCUSSION...A MUCH COOLER AND DRIER AIRMASS WILL FILL IN ACROSS
THE AREA IN THE WAKE OF THE COLD FRONT TONIGHT THROUGH THE MID-
WEEK PERIOD. RELATIVE HUMIDITIES ARE FORECAST TO DROP BELOW
CRITICAL LEVELS ACROSS NORTHWEST FLORIDA TUESDAY AFTERNOON.
ALTHOUGH THE RELATIVE HUMIDITIES ARE FORECAST TO REACH 25 PERCENT
ACROSS PORTIONS OF SOUTHEAST ALABAMA AND SOUTH GEORGIA...DURATIONS
WILL BE BRIEF. A RED FLAG WARNING WILL BE ISSUED FOR THE EASTERN
FLORIDA PANHANDLE AND THE BIG BEND FOR TUESDAY AFTERNOON.
DISPERSIONS SHOULD REMAIN BELOW CRITICAL LEVELS THROUGH TUESDAY
AFTERNOON...THEN AROUND CRITICAL LEVELS WEDNESDAY AFTERNOON.
HOWEVER...RELATIVE HUMIDITIES SHOULD REMAIN JUST ABOVE CRITICAL
THRESHOLDS ACROSS THE AREA WEDNESDAY AFTERNOON.

FLZ007>019-026>029-034-301015-
/O.UPG.KTAE.FW.A.0106.081230T1700Z-081230T2300Z/
/O.NEW.KTAE.FW.W.0124.081230T1700Z-081230T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-JEFFERSON-MADISON-LIBERTY-
WAKULLA-TAYLOR-LAFAYETTE-DIXIE-
228 PM EST MON DEC 29 2008 /128 PM CST MON DEC 29 2008/

...RED FLAG WARNING IN EFFECT FROM 12 PM EST /11 AM CST/ TO 6 PM
EST /5 PM CST/ TUESDAY...

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT TUESDAY AFTERNOON DUE TO ANTICIPATED
LONG DURATIONS OF RELATIVE HUMIDITY BELOW 35 PERCENT. DISPERSIONS
WILL REMAIN BELOW CRITICAL LEVELS THROUGH THIS PERIOD. 

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
LOW RELATIVE HUMIDITY AND WARM TEMPERATURES WILL ENHANCE FIRE
GROWTH POTENTIAL.

$$
1 follow-up statement
000 
WWUS82 KTAE 300913
RFWTAE

RED FLAG WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
413 AM EST TUE DEC 30 2008

...A RED FLAG WARNING REMAINS IN EFFECT TUESDAY AFTERNOON FOR
THE FLORIDA BIG BEND AND EASTERN FLORIDA PANHANDLE DUE TO
EXPECTED LONG DURATIONS OF RELATIVE HUMIDITY BELOW 35 PERCENT...

.DISCUSSION...HIGH PRESSURE BUILDS OVER THE FORECAST AREA TODAY.
DRY AIR IN PLACE WILL COMBINE WITH AFTERNOON TEMPERATURES IN THE
MIDDLE AND UPPER 60S TO PRODUCE SEVERAL HOURS OF LOW RELATIVE
HUMIDITY. THESE RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL
BELOW 35 PERCENT FOR SEVERAL HOURS ACROSS MUCH OF NORTHERN
FLORIDA. A FEW LOCATIONS MAY SEE RELATIVE HUMIDITY VALUES
APPROACH 25 PERCENT FOR A BRIEF TIME DURING THE MIDDLE AND
LATER AFTERNOON HOURS.

FLZ007>019-026>029-034-302300-
/O.CON.KTAE.FW.W.0124.081230T1700Z-081230T2300Z/
INLAND WALTON-COASTAL WALTON-HOLMES-WASHINGTON-JACKSON-BAY-
CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-JEFFERSON-MADISON-LIBERTY-
WAKULLA-TAYLOR-LAFAYETTE-DIXIE-
413 AM EST TUE DEC 30 2008 /313 AM CST TUE DEC 30 2008/

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON EST /11 AM CST/
TODAY TO 6 PM EST /5 PM CST/ THIS AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT FROM NOON EST /11 AM CST/
TODAY TO 6 PM EST /5 PM CST/ THIS AFTERNOON DUE TO EXPECTED 
LONG DURATIONS OF RELATIVE HUMIDITY BELOW 35 PERCENT.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF LOW
RELATIVE HUMIDITY AND WARM TEMPERATURES WILL ENHANCE FIRE GROWTH
POTENTIAL.

$$

14-MROCZKA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this red flag warning went out at Dec 29, 12:24 PM CST, 1 hour 4 minutes earlier.

Area forecast discussion, Dec 29, 12:24 PM CST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
124 PM EST MON DEC 29 2008

.SHORT TERM...
(TONIGHT THROUGH THURSDAY MORNING) FRONT PICKED UP SPEED THIS AFTERNOON
AND HAS ALREADY REACHED THE FLORIDA BIG BEND.  SUBSIDENCE KICKED IN
AS WELL AND SKIES ARE THINNING AND CLEARING RAPIDLY FROM FROM
NORTHWEST TO SOUTHEAST ALLOWING FOR SOME SOLAR RADIATION TO KICK
TEMPS UP TO MID 60S ACROSS SE ALABAMA AND SOUTHWEST GEORGIA AND
AROUND 70 IN FLORIDA AS ORIGINALLY FORECASTED BY MIDNIGHT CREW.
1030MB HIGH BEHIND FRONT REMAINS WELL NORTH AND DRIFTS EAST THROUGH
VIRGINIA WHICH WILL HELP KEEP COLDEST AIR TO THE NORTH.  HOWEVER
WINDS WILL DIE DOWN TONIGHT AND WITH CLEAR SKIES...RADIATIONAL
COOLING WILL KICK IN. MIN TEMPS FOR TONIGHT STILL ON TRACK AS
ORIGINALLY FORECASTED. WINDS SHIFT AROUND TO THE SOUTHEAST ON
TUESDAY AFTERNOON IN ADVANCE OF DRY RAIN FREE COLD FRONT TO ARRIVE
ON WEDNESDAY.  THIS FRONT IS ASSOCIATED WITH CLIPPER LOW OVER
NORTHEAST THAT WILL RAPIDLY INTENSIFY OFF THE NEW ENGLAND COAST AND
SENDING A REINFORCING SHOT OF COOL AIR OVER AREA BY THURSDAY MORNING.

.LONG TERM...
(THURSDAY AFTERNOON THROUGH MONDAY) GLOBAL GUIDANCE IN GOOD AGREEMENT TO
START OUT THE LONG TERM PERIOD SHOWING AN ACTIVE BUT PROGRESSIVE
NORTHERN STREAM FLOW ACROSS THE NORTHERN TIER OF THE
COUNTRY/SOUTHERN CANADA. POTENT MID-LEVEL SHORTWAVE WILL BE JUST
EXITING OFF THE NORTHEAST COAST AT THE BEGINNING OF THE PERIOD. WEAK
SURFACE LOW (ALBERT CLIPPER SYSTEM) ASSOCIATED WITH THIS ENERGY WILL
BE RAPIDLY INTENSIFYING EAST OF CAPE COD WED EVENING TO BECOMING A
STRONG OCEAN STORM BY THUR MORNING. COLD FRONT TRAILING SOUTH FROM
THIS SYSTEM IS PROGGED TO CROSS THE FORECAST AREA DURING WEDNESDAY
AND BE WELL SOUTH OF THE AREA BY THURSDAY MORNING. IN THE WAKE OF
THIS FRONT WILL SEE STRONG 1030MB HIGH PRESSURE BUILD ACROSS THE
APPALACHIANS TO THE NORTHEAST GULF OF MEXICO. THIS HIGH WILL BE IN
CONTROL ONLY BRIEFLY FOR THURSDAY PROVING A FAIR AND SEASONABLE DAY.
THURSDAY NIGHT INTO FRIDAY WILL FEATURE THE NEXT IN A SERIES OF
MID-LEVEL TROUGHS DIGGING INTO THE EASTERN HALF OF THE CONUS. THIS
SHARP TROUGHING ANCHORED BY A CLOSED UPPER LOW OVER THE GREAT LAKES
WILL DIG INTO THE OHIO AND TN VALLEYS BY FRIDAY EVENING. THERE IS
NOW SOME DISAGREEMENT IN HOW THIS SYSTEM WILL EFFECT OUR AREA FRIDAY
THROUGH EARLY SATURDAY. LATEST ECMWF/CANADIAN BOTH SHOWING A COLD
FRONT TRAILING SOUTH FROM THE EASTERN GREAT LAKES AND PUSHING
THROUGH FRIDAY EVENING WITH A GOOD SHOT AT A ROUND OF
SHOWERS/STORMS. THE 18Z GFS SHOWED THIS AS WELL...HOWEVER THE LATEST
29/00Z RUN IS SPEEDING UP THE EVOLUTION OF THE SYSTEM...AND NOW HAS
THE FRONT CROSSING EARLY FRIDAY MORNING. THE FASTER PASSAGE DOES NOT
ALLOW MUCH RETURN FLOW FROM THE GULF AND RESULT IN A DRIER PASSAGE.
WITH THIS SOLUTION BEING THE OUTLIER WHEN COMPARED TO THE
ECMWF...CANADIAN AND THE GFSS OWN 12Z ENSEMBLES... WILL KEEP WITH
THE LATER AND WETTER (SHOWERS/TSTORMS) FRONTAL PASSAGE LATER FRIDAY
AND FRIDAY EVENING. IMPROVING CONDITIONS ANTICIPATED FOR THE SECOND
HALF OF FRIDAY NIGHT AS THIS PROGRESSIVE SYSTEM EXITS TO THE EAST.

EITHER WAY THE FRONT IS MOVING WELL EAST OF THE AREA FOR THE
DAYLIGHT HOURS SATURDAY WITH HIGH PRESSURE AND FAIR/SEASONABLE
WEATHER ARRIVING FOR THE MAJORITY OF THE UPCOMING WEEKEND. THE
LATEST GFS AND NOW 00Z ECMWF ARE BOTH SHOWING INDICATIONS OF A WEAK
SOUTHERN STREAM IMPULSE CROSSING THE GULF DURING SUNDAY WITH THE GFS
TRYING TO GENERATE SOME LIGHT SHOWERS. THESE SOUTHERN STREAM
DISTURBANCES ARE NOT FORECAST WELL BY NUMERICAL GUIDANCE...
ESPECIALLY THIS FAR OUT. FOR THE TIME BEING WILL KEEP SHOWER MENTION
OUT OF THE FORECAST AND JUST SHOW A SLOW INCREASE IN MID/HIGH LEVEL
CLOUDS. ENSEMBLE FORECAST INDICATES A WARM PATTERN TO THE EARLY PART
OF NEXT WEEK AS SOUTHERLY FLOW INCREASES AHEAD OF A DEVELOPING STORM
SYSTEM TO OUR WEST.

&&

.AVIATION...THE COLD FRONT WILL EXIT TO THE EAST AND SOUTH OF THE
TERMINALS BY THIS EVENING. THIS WILL BE FOLLOWED BY A CLEARING TREND
FROM WEST TO EAST WITH COOLER AND DRIER CONDITIONS. TONIGHT
THROUGH TUESDAY...CLEAR SKIES WITH LIGHT NORTHERLY WINDS WILL BE
EXPECTED. THERE COULD BE SOME PATCHY FOG DEVELOP ACROSS THE EASTERN
TERMINALS NEAR VLD LATER TONIGHT.

&&

.MARINE...
A COLD FRONT WILL MOVE RAPIDLY SOUTHEAST THROUGH THE BIG BEND
COASTAL WATERS THIS AFTERNOON. INCREASING NORTH TO NORTHWEST WINDS
WILL FOLLOW LATER THIS AFTERNOON AND TONIGHT. ON TUESDAY...WINDS AND
SEAS WILL DIMINISH AS HIGH A PRESSURE RIDGE SETS UP OVER THE
NORTHEAST GULF.  A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE MARINE
AREA ON WEDNESDAY BRINGING OFF-SHORE WINDS UP TO ADVISORY LEVELS
OVER THE PANHANDLE COASTAL AREAS ON WEDNESDAY AFTERNOON. ADVISORY
LEVEL WINDS WILL SPREAD RAPIDLY EAST TO INCLUDE THE BIG BEND COASTAL
AREA BY WEDNESDAY EVENING.

&&

.FIRE WEATHER...
A MUCH COOLER AND DRIER AIRMASS WILL FILL IN ACROSS THE AREA IN THE
WAKE OF THE COLD FRONT TONIGHT THROUGH THE MID-WEEK PERIOD. RELATIVE
HUMIDITIES ARE FORECAST TO DROP BELOW CRITICAL LEVELS ACROSS
NORTHWEST FLORIDA TUESDAY AFTERNOON. ALTHOUGH THE RELATIVE
HUMIDITIES ARE FORECAST TO REACH 25 PERCENT ACROSS PORTIONS OF
SOUTHEAST ALABAMA AND SOUTH GEORGIA...DURATIONS WILL BE BRIEF. A RED
FLAG WARNING WILL BE ISSUED FOR THE EASTERN FLORIDA PANHANDLE AND
THE BIG BEND FOR TUESDAY AFTERNOON. DISPERSIONS SHOULD REMAIN BELOW
CRITCAL LEVELS THROUGH TUESDAY AFTERNOON...THEN AROUND CRITICAL
LEVELS WEDNESDAY AFTERNOON. HOWEVER...RELATIVE HUMIDITIES SHOULD
REMAIN JUST ABOVE CRITICAL THRESHOLDS ACROSS THE AREA WEDNESDAY
AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE  39  69  44  69  37 /   0   0   0   0   0
PANAMA CITY  44  67  52  69  41 /   0   0   0   0   0
DOTHAN       40  69  45  64  34 /   0   0   0   0   0
ALBANY       38  69  42  65  32 /   0   0   0   0   0
VALDOSTA     39  69  42  68  37 /   0   0   0   0   0
CROSS CITY   41  71  45  71  40 /  10   0   0   0   0

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...RED FLAG WARNING FROM 12 PM EST /11 AM CST/ TO 6 PM EST /5 PM
     CST/ TUESDAY FOR THE FOLLOWING ZONES: BAY...CALHOUN...
     COASTAL WALTON...DIXIE...FRANKLIN...GADSDEN...GULF...
     HOLMES...INLAND WALTON...JACKSON...JEFFERSON...LAFAYETTE...
     LEON...LIBERTY...MADISON...TAYLOR...WAKULLA...WASHINGTON.

GM...NONE.
&&

LANIER/MROCZKA
Hazardous weather outlook, Dec 29, 1:29 AM CST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
229 AM EST MON DEC 29 2008

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-300730-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
229 AM EST MON DEC 29 2008 /129 AM CST MON DEC 29 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...
SHOWERS WILL AFFECT THE REGION TODAY AS A COLD FRONT MOVES SLOWLY
TOWARD THE SOUTHEAST. THE RAIN WILL TAPER OFF BEHIND THE FRONT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

FOURNIER

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 3:57 AM CSTFire Weather WatchTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 10 more10 hr

Nearby

Red Flag Warnings in Florida, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.